Forum

Anyone ever used Modafinil?

It has been suggested by my MS nurse and neuro for me to try Modafinial as my fatigue is ruining my life and getting dangerous for my children.

Has anyone tried this and if so was it any good? I know some things work for some and some don’t.

Can there be many side effects?

How often do you take it?

They have asked me to wait a while as I have only started Rebif and they want to be able to tell what side effects come from what medication.

Thanks in advance,

Lindsay

Astonished! Modafinil is like gold dust these days!

The European Health Agency (or something similar, not sure exactly) issued a warning that it should only be prescribed for conditions it is licensed for because of bad side effects - and modafinil isn’t licensed for MS. People who are already on it are allowed to continue, but no one is supposed to prescribe it for new patients. The upshot of that is that my advice is to grab it with both arms and fight anyone to the death if they try and take it off you before you’ve tried it!!! OK, slight exaggeration(!), but I’ve been on it for a couple of years now and I can honestly say that it has completely transformed my life. Unfortunately, it doesn’t work for everyone, but it is definitely worth trying.

It took me a while to work out the right dose and timing for me (100mg at 10am, 100mg at 3pm), and I occasionally felt a bit spaced out and got the odd headache in the first couple of weeks, but it was worth it!

That’s just my experience of course. Plus, it doesn’t do much for my motor fatigue (i.e. I can’t walk any further before I get knackered) - it’s more for mental fatigue / keeping me awake.

Good luck!

Karen x

Ooooh I had read you talking about one of the fatigue medicines being hard to get but assumed it was the other one.

I am now doubting myself but it was definately a fatigue medication that began with an “M”. I am 99% sure it was this.

I am now going to ring my mum and ask her if I am correct lol.

Thanks again x

Yes I was right. I hope to God I get it now. She mentioned it being a form of speed??? Would that be right? Thats a little scary

I asked my husband if he had ever imagined being married to a woman who injects herself and takes speed

LOL!

It’s chemically like speed, yes, and it’s even on the banned substance list for sports(!), but you don’t really take enough to get high and it’s not addictive I don’t think(!!). When I take a 200mg pill I do feel quite jittery / sort of high, but 100mg just keeps me from being so ******* tired and brain dead! I’ve wondered if it’s working from time to time because I don’t really feel anything now, but I soon notice the difference when I don’t take it.

Please don’t get your hopes up too high though - it might not work for you :frowning:

Kx

Thanks Karen.

Don’t worry I am not getting my hopes up. Unfortunately fatigue was my first ever symptom that started 12 years ago so I am used to it by now. Doctors always put it down having a young child and depression. I used to cry in the car on the way to pick my son up from school as I just wanted to curl up and go to sleep. There was also one time that I was driving and a car nearly hit me (we were both doing about 60mph). I remember for a split second wishing it had hit so I could have closed my eyes while I waited for the ambulance (I swear I am not crazy or suicidal).

I would just be great if there were something that could help a little ALTHOUGH I would be slightly pissed off that I missed my 20’s all because it took the medical profession so long to believe me :frowning:

Yeah for modafanil. I sneakily got it prescribed when I knew I shouldn’t -one ms nurse said no so I went to my second ms nurse -how greedy is that to have 2 ms nurses. And she said yes so GP prescribed. Stupidly when brain out of gear mentioned I was being prescribed it to my neuro - well shock horror you shouldn’t be he said - I don’t care it works for me. Just dreading my neuro instructing GP to stop prescribing - he can’t do that can he? One of the doctors I work with calls it Viagra for the brain!!! Love to all Min xx

well thats another drug i’m going to ask for! i’ve already decided to ask for sativex.

carole xx

Thank you for that info Karen. I decided several months ago to find out, after 8 years of using 2 x 100 MG a day, if it was actually still doing what it says on the tin, and stopped using (and re-ordering) it for a short period…

I then decided that it still seemed to have a function (not totally sure but eh…, nothing is clear when it comes to MS!) and started to use again 1 tablet in the morning. I now want to go back to the usual dosage of 2 tablets a day as I indeed seemed to fall asleep more often during the day.

Problem is that it is no longer automatically part of my follow up prescriptions (as I left it out a few times)…, maybe the timing for ‘experimenting’ was ‘coincidentally bad’? Still, to obtain this medication from my GP now, I just add it to my present existing prescription (to be signed for by my GP), and this does the job.

I wonder however if there would not have been a problem if only I would not have crossed it off during the time that this warning was issued.

Other users do not have the problem of Modafinil no longer appearing automatically on their follow up prescriptions?

Also, I understand that the ‘abuse’ of Modafinil by for example students was the reason for the warning?

I had to come off modafinil to do a trial of fampyra/fampridine, but my MS nurse told me to keep getting my prescriptions for modafinil because if I stopped getting them, I probably wouldn’t get it again. It probably varies by PCT and GP though. My GPs are really supportive so I might have got it back, but I wasn’t taking the chance so have a bit of a back up stock now :slight_smile:

I had assumed that the reason for the PCTs clamping down was the black market, so was surprised to hear about the health warning this week. It was MS specialists who told me, so it’s trustworthy info. The cynic in me does still wonder if the misuse by students etc is part of the underlying reason though.

Kx

I’ve certainly heard (read?) that one of the reasons for the clampdown was its increasing use as a “lifestyle” drug, by people with no underlying medical condition.

It’s not just cramming students, but shift workers.

T.

Hi Lindsay,

I agree with Karen get it while you can. I was prescribed it in 2004 for fatigue but couldnt get it as hospital said it wasnt on their list of drugs they could issue. My fatigue gradually got so bad that my children only ever saw me in bed. I managed to get it at another hospital and I have to say it has made a difference. It hasnt improved my walking fatigue but I can now hold a conversation and chat to kids. I still fall asleep and have to rest regularly but it definately has made a difference. I am on 100mg in the morning and the ms nurse is going to ask the gp to add another 100mg in the afternoon. I havent had any side effects Ive been getting headaches on and off but they may be unrelated. I tried diet and l-carnitine previous with no effect. I hope it helps you. Good luck. xx

Just when I thought my Modafinil issues had resolved, I received a letter on Saturday informing me of the dangers associated with Modafinil (Over exagerated letter). With the information provided my GP was wondering if I would like to discontinue taking the drug as discussed in appointments.

The point he failed to copy and paste was that patients who are currently taking Modafinil do not need to come of it. First it was the PCT who were forcing my GP to stop my medication. Now apparently it’s the European Medicines Agency that have asked my GP to stop prescribing it (total bullshit again like the new referral he was supposed to do a few months back)

He started pestering me at every appointment to stop Modafinil which obviously upset me and I had to do something about it. I got in touch with the PCTs medicines management team and they refuted what my GP had told me and said that is a matter for me and my GP. The PCT can’t ask GPs to stop medication and will not interfere in a patients treatment.

I am taking other drugs which have more dangerous side effects than Modafinil but have never been asked to stop any. If I was to list my daily medication I’d be here all day.

This issue brings another medication to my mind Co-Proxomol (Distalgesic) I used to refer to them as DG tablets due to the markings. The drug had it’s license withdrawn a couple of years ago reasons cited for withdrawal were suicide, poisoning etc.

Many patients with Arthritis were left to suffer due to the withdrawal of the drug and still to this day many patients have not found a suitable alternative. Some went with the GPs advice and stopped it and some put up a fight. Those who put up a fight are still able to get drug on a named patient basis. I know a few people who still get Co-Proxomol on prescription.

F*** the EU and there recommendations I’m not stopping my Modafinil, the restriction has probably been put in place so that Armodafinil (Nuvigil) may be introduced in the market (THIS IS JUST MY OPINION) which is a cheaper alternative and would allow Cephalon to keep the patent of Modafinil.

If they are going to prescribe you Modafinil get the prescrition as soon as possible, take it if it helps stick with it and if it does not help stop it.